Crazy Town Update

I would like to start by saying thank you to everyone who commented on my last post, both here and on Facebook, giving me encouragement and letting me know that I’m not alone. It means so much to me and I love you all for being so supportive.

Now, you may recall from my previous post that getting off of this medication caused me to experience something called “head zaps”, which while annoying, weren’t painful. That was the case for the first few days of the week. Thursday, not so good. Friday, getting worse. Saturday, unbearable. Not only did they become far more frequent and intense, but they were getting painful, too.

Saturday night, I’m desperate for relief, but I’m SO DETERMINED not to take the pills again. So, as I always do in times of crisis, I turned to Google.

I was looking for advice on how to reduce the effects – anything I could do or other things I could take that might make the head zaps less horrible. I think my Adderall really does make a difference, which is why I was able to function at work at all this week. The problem is that I can’t take Adderall at night if I want to sleep. Plus it’s not like I use it to treat head zaps and I still need it for it’s actual purpose, so it isn’t really a good solution.

The only thing I could find was people recommending fish oil supplements. Although I don’t understand how that works, I didn’t give a shit and was willing to try any damn thing. If they had said to smear peanut butter all over my body, I would have done it.

So I slowly make my way to Smith’s which is open 24 hours and super close to my house – I don’t think I would have made it too far – and buy me some fish oil. That mess is expensive! What am I paying $25 for? Some guy scraping oil off of fish? I’m sure that’s not how it works, but fish oil just doesn’t seem like something that should cost so much.

Anyway, fish oil prices aside, I went home and took some. No change, but I’m not sure how long it takes to make a difference, so I go back to my Google search to see if there’s anything else I may have missed.

And then I find a tapering schedule recommended by a doctor specifically for Celexa (I take the generic citalopram, but it’s the same thing).

This schedule? EIGHT WEEKS. 

The one I did? Three.

Now, I made up my own schedule, so perhaps that was part of the issue. It’s not that I’m not seeing someone for these meds – I am, but our focus was on the Adderall, not the citalopram. She recommended I try to stop taking it, that some people experience head zaps, but she didn’t say much about it beyond that. 

The thing is, I’ve been taking this medication for years, so of course I’m more likely to have severe side effects when trying to stop taking it. I thought I was helping that with my three week tapering schedule, but it turns out you need to give each dose reduction a LOT more time so your body can adjust. 

At this point, I realized it would make a lot more sense for me to start taking the pill again and try this longer tapering schedule. I would rather do that with the chance that I can successfully get off the pill with minimal withdrawal symptoms than try to suffer my way through the horribly intense ones I was having. 

Stage one is taking my regular dose for a week, letting myself get used to that again, then alternating days with the lower dose for a couple weeks. Then you just kind of do that while reducing each dose until you get to the end. If I follow the schedule I’ve got set up now, I won’t be fully off the drug until mid October. Which is perfectly fine with me because I woke up head zap free and I haven’t had one all day. 

I took the Knight Bus out of Crazy Town, but only for a week’s vacay. I’ll be stuck behind the world’s slowest sloth on my way back in, though, so it should take me seven weeks to get back to where I was. It’s cool, speeding in on a moped was clearly not the way to go. I’m more than happy to try again.

Welcome To Crazy Town

I have a thing I do that I’m sure I picked up from somewhere else that involves calling everything Something Town. I don’t remember where this comes from, but I do it a lot. 

This post is actually about why I’m living in Crazy Town, not how often I say Something Town. 

You see, about six years ago, I started taking a medication. It was supposed to help with feelings of anxiety. It did its job, I got better, end of story. Except that it wasn’t the end. 

After I got better, I continued to take the medication. For six years, as mentioned previously. I did this because I was terrified of returning to the place I was in pre-medication, so I figured it was safer to just continue taking it. What harm was there, right?

There wasn’t any, not really, until recently. And it wasn’t so much that the medication was causing problems as I just found out I had other problems that needed different meds so I might as well get off this other one that I don’t really need anymore.

Okay, no problem, I thought. I’ve been stable for six years! Nothing can possibly go wrong! In fact, I might even feel better!

The hilarious nonsense we tell ourselves, right?

As it turns out, it probably will be better for me in the long run to get off this particular medication. In the short term, though, I am FREAKING OUT.

For the last four weeks or so, I’ve been steadily decreasing my dose in an attempt to reduce the physical side effects that I know come with not taking this drug.

I knew about them because I would occasionally forget to take my daily dose and I would be sad about it later.

I couldn’t even begin to describe what this weirdness feels like. They call it “head zaps” and the best way I’ve seen it described is that it feels like you’re getting little electric shocks that start in your brain and shoot down your body. It’s bizarre. Pair that with dizziness, headaches, and a bit of nausea and you can see why I was doing what I could to keep these to a minimum. 

This past Sunday, I took my last dose. I am on day three of no dosage. I get zapped pretty regularly throughout the day, with really intense zapping, dizziness, and headaches in the morning. The random zapping isn’t so bad. It feels weird as hell, but aside from when I first wake up in the morning, it doesn’t really hurt.


My emotions are a train wreck. As if getting zapped wasn’t bad enough, I’m experiencing the entire spectrum of human emotion within a twenty minute time period.

Most of the time, I’m irritable and pissed off, which is not my regular mode of operation. I’m generally a cheerful lil person who enjoys things like rainbows and chocolate sprinkles. I’m human, though, so of course I get cranky sometimes. This is more like every little thing just grates on my nerves. “Augh, the sky is blue and I’m just so irritated about it!”

The reality is that the irritation is caused by nothing, so my mind tries to ascribe it to something so it will make sense. At first, it was just every dang thing. But then I realized that this was probably a medication withdrawal side effect. Now I can feel irritated about nothing without freaking myself out because I know where it’s coming from.

There are two other such emotions that seem to come out of nowhere. One is anxiety, which makes sense since that’s the thing this medication is supposed to help with. But suddenly I’m anxious about… well, nothing.

I’ll be sitting there, freaking out in my own head, about nothing. I can’t explain it any better than that. 

The other one is random crying. This isn’t an emotion so much as a weird physical reaction to any emotion, no matter what it is. As you probably know by now, I’m a cryer anyway, so at first I figured this was just more of that. But I think it’s actually increased because it’s my way of dealing with emotions that come from nowhere.

Though I did have a couple hours of random happiness in there, too. I’m not sure if that was just me being me or not, though. Mostly, I’m just in a state of perpetual peeviness.

The good news is that these symptoms will eventually go away. In the meantime, I’m renting a condo in Crazy Town where I probably work as a grouchy barista, drawing frowning skulls on people’s lattes and crying any time a Bob Marley song gets played on the coffee shop radio.